Indiana, 2010

Hail and Damaging Winds in Indiana, June 18, 2010

June 18, 2010 · NWS LOT · 11 events in 2 counties and zones

A line of severe thunderstorms moved from northern Illinois across northwest Indiana producing widespread wind and tree damage. More than 60,000 customers lost power in northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved from northern Illinois across northwest Indiana producing widespread wind and tree damage. More than 60,000 customers lost power in northern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 2:06 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 18, 2:06 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
306 PM CDT FRI JUN 18 2010

.MESOSCALE DISCUSSION...
148 PM CDT

VERY LITTLE CHANGE IN THINKING FROM PREVIOUS MESOSCALE UPDATE WITH
WELL DEVELOPED BOW ECHO CROSSING THE MS RIVER INTO NW IL AT THIS
TIME. KDVN WSR-88D HAS SHOWN SOME TRANSIENT MESOVORTS DEVELOPING
ALONG THE LEADING EDGE OF THE LINE WITH REPORTS OF 60-70 MPH WINDS.
ATMOSPHERE IS BECOMING INCREASINGLY VOLATILE WITH THE PARTIAL 1800
UTC SOUNDING FROM KDVN SHOWING MEAN LAYER LI'S DOWN TO -11C. RECENT
GOES VISIBLE IMAGERY IS ALSO SHOWING CUMULUS FINALLY POPPING OVER
NORTHERN IL IN ADVANCE OF THIS BOW...ANOTHER INDICATION THAT THIS
BOW WILL SOON BE ABLE TO BETTER REALIZE THE MASSIVE AMOUNT OF SFC
BASED INSTABILITY THAT IS PRESENT.

DVN WSR-88D IS ALSO SHOWING A MESOSCALE MID LEVEL REAR INFLOW JET
OF 60KT+ WHICH GIVEN THE WEAKENING CAP AND EXPLOSIVE INSTABILITY
SHOULD ALLOW BOW ECHO TO MAINTAIN ITS INTENSITY AND PROBABLY EVEN
INTENSIFY AS IT RACES EAST ACROSS NORTHERN ILLINOIS.

GIVEN THE FAST MOVEMENT OF THE STORMS WILL LIKELY HAVE TO BE
WARNING FOR LINE WELL AHEAD OF ITS ARRIVAL. WHILE LOW LEVEL SHEAR
IS NOT OVERLY IMPRESSIVE...WILL STILL NEED TO MONITOR FOR BRIEF
SPIN-UP TYPE TORNADO POTENTIAL WITH ANY OF THE MORE SIGNIFICANT
MESOVORTS ALONG THE LEADING EDGE OF THE BOW.

IZZI

&&

.DISCUSSION...
305 PM CDT

A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY MOVING INTO
WESTERN ILLINOIS IS EXPECTED TO PERSIST INTO THE CHICAGO FORECAST
AREA THIS AFTERNOON. GUSTS IN EXCESS OF 70MPH HAVE BEEN REPORTED
FROM SOME OF THE STORMS OVER IOWA DURING THE EARLY PART OF THE DAY
TODAY. THE ENVIRONMENT AHEAD OF THE STORMS IS QUITE UNSTABLE WITH
TEMPERATURES IN THE UPPER 80S TO LOW 90S AND DEWPOINTS IN THE LOW
70S. MAIN THREAT LATE THIS AFTERNOON AND EVENING FOR OUR FORECAST
AREA WILL BE STRONG AND DAMAGING WINDS AND HEAVY RAINFALL WITH HAIL
AS A SECONDARY THREAT. REFER TO MESOSCALE DISCUSSION FOR MORE
DETAILS.

A TRAILING COLD FRONT IS EXPECTED TO PASS THROUGH THE FORECAST AREA
EARLY IN THE DAY ON SATURDAY WITH STABLE AIRMASS BUILDING IN BEHIND
THE FRONT. THUS AFTER THE COLD FRONT PASSES THROUGH...POPS DROP OFF
SIGNIFICANTLY THROUGH THE REMAINDER OF THE DAY ON SATURDAY. FRONTAL
BOUNDARY STALLS TO THE SOUTH AND WITH THE PASSAGE OF A MID LEVEL
VORT MAX DURING THE DAY SUNDAY...THE BOUNDARY IS EXPECTED TO WAVE
BACK UP TO THE NORTH. MODELS INDICATE POSSIBILITY OF MCS DEVELOPING
DURING THE DAY SUNDAY AND PASSING THROUGH THE CHICAGO FORECAST AREA
DURING THE LATE AFTERNOON ON SUNDAY. MONDAY SEEMS TO BE A REPEAT OF
SUNDAYS ACTION AS ANOTHER WAVE ALONG THE BOUNDARY IS EXPECTED TO
PASS OVER THE FORECAST AREA BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING MONDAY. TEMPERATURES
DURING THE DAY ON MONDAY ARE EXPECTED TO BE COOLER...WITH
TEMPERATURES STRUGGLING TO REACH THE 80F MARK ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA. THROUGH MIDWEEK...THE FRONTAL
BOUNDARY IS EXPECTED TO REMAIN IN THE AREA BRINGING CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

LINE OF CONVECTION IN IOWA...TIMING/COVERAGE HEADING TO ORD/MDW
BTWN 20-22Z. CONTINUED TSRA THRU THIS EVE FOR ORD/MDW BTWN 00Z
AND 04Z...PRECISE TIMING/COVERAGE REMAINS A CONCERN. ADDTL TSRA
AFT 00Z THRU 04Z PSBL. WIND DIR/SPEED ALSO A CONCERN.

BEACHLER

//DISCUSSION...UPDATED 20Z...

LINE OF CONVECTION CONTINUES TO SLIDE EAST ACROSS NORTHERN IL. RFD
REPORTED A BRIEF GUSTS IN EXCESS OF 40KTS. DECENT HANDLE ON THIS
LINE ARRIVING AT ORD/MDW BY 21Z AND PRODUCING GUSTS TO 40-45KTS.
THEN BY 2130Z ORD/MDW SHUD GO VRB WITH STIRRED WINDS BEHIND
INITIAL LINE. THEN S/SW FLOW AND GUSTS TO 20KTS CONTINUES AFT 23Z.

BEACHLER

PREV DISCUSSION UPDATED 18Z...

LINE OF CONVECTION CONTINUES TO SLIDE EAST ACROSS IOWA...AND SHUD
ARRIVE ACROSS WESTERN SECTIONS OF ILLINOIS BY 19Z. BASED ON
SOUNDINGS THE ATMOS ACROSS NORTHERN IL REMAINS CAPPED...HOWEVER
ANTICIPATE AS SFC CONTINUES TO HEAT UP WE WILL BE ABLE TO BREAK
THE CAP AND SEE ADDTL TSRA DEVELOPMENT BTWN 21-00Z. FOR NOW HAVE
OPTED TO INCLUDE TEMPO GROUP AFT 20Z TO HANDLE LINE OF CONVECTION
ARRIVING AT ORD/MDW. TSRA AT RFD BY 1930Z ALONG WITH WESTERN IL
AIRFIELDS. INITIAL LINE OF CONVECTION WILL CONTINUE TO PUSH EAST
BY 00Z...HOWEVER A SECONDARY LINE OF CONVECTION IS TRYING TO
DEVELOP FURTHER WEST OF THE INITIAL LINE. WINDS SHUD REMAIN S/SW
THRU 00Z...WITH PERIODIC GUSTS OF 19-23KTS.

GUIDANCE SUGGESTS SECOND LINE OF TSRA MAY NOT ARRIVE UNTIL AFT
00Z...THUS HAVE OPTED FOR A SECOND TEMPO LINE TO HANDLE IT. SECOND
LINE OF TSRA SHUD PUSH THRU BY 04Z...WHICH WILL BE ALONG THE
BNDRY.

FRONTAL BNDRY CONTINUES TO SLIDE FROM NW TO SE THRU THE EARLY
MORNING HOURS SAT. WINDS WILL THEN TURN W/NW AND BECOME GUSTY.
MODEL GUIDANCE SUGGESTS WINDS OF 20-30KTS COULD BE FILTERED TO THE
SFC OR GUSTS OF 15-20KTS SAT THRU MIDDAY.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

HIGH CONFIDENCE IN CONVECTION.
HIGH CONFIDENCE ON TIMING/COVERAGE.
HIGH CONFIDENCE IN WIND FORECAST FROM SE TO S/SW THRU 00Z.
MEDIUM CONFIDENCE ON ADDTL TSRA AFT 00Z.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 06Z SUNDAY-12Z THURSDAY...UPDATED 18Z...

SATURDAY NIGHT...MAINLY VFR. ISO TSRA.
SUNDAY...CHC TSRA. MAINLY VFR.
MONDAY...CHC TSRA. MAINLY VFR.
TUESDAY...CHC TSRA. MAINLY VFR.
WEDNESDAY...CHC TSRA. MAINLY VFR.
THURSDAY...VFR.

BEACHLER

&&

.MARINE...
305 PM CDT

305 PM...TWO MAIN CONCERNS THIS AFTERNOON...FIRST IS THE LINE OF
SEVERE THUNDERSTORMS TO MOVE ACROSS SOUTHERN LAKE MICHIGAN IN THE
NEXT FEW HOURS WHICH WILL BRING A WIND SHIFT TO THE WEST WITH GUSTS
TO 50 KTS OR HIGHER. SECOND CONCERN IS SOUTHERLY FLOW 15-25KTS THIS
EVENING...SLOWLY TURNING SOUTHWESTERLY TONIGHT THEN SHIFTING WEST
SATURDAY MORNING...BEHIND A COLD FRONT. WINDS TURNING NORTHWEST
SATURDAY NIGHT THEN DIMINISH SUNDAY AS HIGH PRESSURE BUILDS ACROSS
THE REGION SUNDAY.

CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 18, 11:35 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1235 PM CDT FRI JUN 18 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191745-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1235 PM CDT FRI JUN 18 2010 /135 PM EDT FRI JUN 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME LIKELY WILL BE SEVERE PRODUCING:
    DAMAGING WINDS OVER 70 MPH.
    HAIL TO THE SIZE OF HALF DOLLARS.
    TORRENTIAL DOWNPOURS WHICH COULD RESULT IN FLASH FLOODING.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS...SOME SEVERE...ARE LIKELY THIS AFTERNOON INTO
  EARLY THIS EVENING. THUNDERSTORMS WILL LIKELY MOVE INTO NORTH
  CENTRAL ALONG THE INTERSTATE 39 CORRIDOR AND WEST BETWEEN 2 AND
  3 PM...AFFECTING NORTHEAST ILLINOIS BETWEEN 3 PM AND 6 PM...AND
  INTO NORTHWEST INDIANA BETWEEN 5 PM AND 8 PM.

  DISCUSSION:

  MOSTLY SUNNY SKIES CONTINUE TO HEAT THE ATMOSPHERE...ALLOWING IT
  TO BECOME VERY UNSTABLE. AS INSTABILITY CONTINUES TO INCREASE
  THIS AFTERNOON THE STAGE WILL BE SET FOR STRONG TO SEVERE
  THUNDERSTORMS OVER EASTERN IOWA TO RACE RAPIDLY EAST ACROSS THE
  OUTLOOK AREA. GIVEN THE EXTREME INSTABILITY THE POTENTIAL EXISTS
  FOR FAIRLY WIDESPREAD DAMAGING WINDS...WITH POSSIBLY LOCALLY
  SIGNIFICANT WIND DAMAGE...ACROSS THE OUTLOOK AREA. WHILE THERE
  IS A LOW END POTENTIAL FOR A BRIEF TORNADO ALONG THE LEADING
  EDGE OF THE LINE...OVERWHELMINGLY THE MOST SIGNIFICANT HAZARD
  THIS AFTERNOON WILL BE DAMAGING WINDS.

  GIVEN THE VERY MOIST ATMOSPHERE...THE THUNDERSTORMS WILL BE
  CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF
  TIME WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM SUNDAY
  THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
  THUNDERSTORMS IN CENTRAL ILLINOIS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED BETWEEN 2 PM AND 8 PM THIS
AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-191745-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1235 PM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON OR EARLY THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH THE POTENTIAL TO
PRODUCE WIND GUSTS OVER 50 KNOTS AS WELL AS LARGE HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM SUNDAY
THROUGH WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191745-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1235 PM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY EITHER LATE THIS AFTERNOON OR THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH THE POTENTIAL TO
PRODUCE WIND GUSTS OVER 50 KNOTS AS WELL AS LARGE HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM SUNDAY
THROUGH WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Jun 18, 3:16 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
416 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     OAK LAWN                41.72N 87.75W
06/18/2010  E75 MPH          COOK               IL   TRAINED SPOTTER

            TREE BRANCHES DOWN AT SOUTHWEST HIGHWAY AND 53RD CT.

&&

ED F
Local storm report, Jun 18, 3:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
417 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     POPLAR GROVE            42.37N 88.82W
06/18/2010                   BOONE              IL   EMERGENCY MNGR

            9-10 INCH DIAMETER TREE BRANCHES DOWN ON BLAINE RD - ROAD
            CLOSED.

&&

ED F
Local storm report, Jun 18, 3:18 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
418 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 WNW CHANNAHON         41.45N 88.26W
06/18/2010  M59 MPH          GRUNDY             IL   MESONET

&&

ED F
Local storm report, Jun 18, 3:19 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
419 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     TINLEY PARK             41.57N 87.80W
06/18/2010  M60 MPH          COOK               IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

ED F
Local storm report, Jun 18, 3:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     GARDNER                 41.19N 88.31W
06/18/2010                   GRUNDY             IL   PUBLIC

            SEMI BLOWN OVER NEAR MILE MARKER 227 ON INTERSTATE 55.

&&
Local storm report, Jun 18, 3:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
423 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     ELGIN                   42.04N 88.29W
06/18/2010                   KANE               IL   EMERGENCY MNGR

            12 INCH DIAMETER TREE SNAPPED OFF 10 FEET ABOVE THE
            GROUND - S. ALFRED AND VAN STREET

&&

ED F

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 18, 3:23 PM CST
Where
Lake County, 0.86 mi SE of Munster
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -87.510

Large tree limbs were blown down with estimated wind gusts to 65 mph.

Thunderstorm Wind, Lake

When
June 18, 3:30 PM CST
Where
Lake County, (Gyy)gary Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Thunderstorm Wind, Lake

When
June 18, 3:32 PM CST
Where
Lake County, Griffith
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -87.430

Numerous tree limbs were blown down in many areas.

Thunderstorm Wind, Lake

When
June 18, 3:32 PM CST
Where
Lake County, 1.5 mi N of Griffith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.552, -87.433

Wind gusts were estimated to 60 mph near Cline Avenue and Ridge Road.

Hail, Lake

When
June 18, 3:37 PM CST
Where
Lake County, Highland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.550, -87.470

Thunderstorm Wind, Lake

When
June 18, 3:40 PM CST
Where
Lake County, Merrillville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -87.330

Numerous large trees were blown down. One tree fell onto a house.

Thunderstorm Wind, Lake

When
June 18, 3:45 PM CST
Where
Lake County, Lake Station
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -87.250

Widespread tree damage was reported in Lake Station.

Hail, Lake

When
June 18, 3:50 PM CST to 3:52 PM CST
Where
Lake County, 1.51 mi SW of Paisley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.334, -87.469

Quarter size hail was reported at Route 41 and 157th Avenue.

Thunderstorm Wind, Porter

When
June 18, 3:50 PM CST
Where
Porter County, Portage
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -87.200

Widespread tree damage was reported in Portage.

Thunderstorm Wind, Porter

When
June 18, 3:52 PM CST
Where
Porter County, Chesterton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -87.050

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Porter

When
June 18, 4:02 PM CST
Where
Porter County, Valparaiso Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -87.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240318, 240312, 240313, 240316, 240320, 240322, 240323, 240328, 240335, 240337, 240339.